The exact cause of Reye’s syndrome is unknown, but most experts agree that a previous viral infection and the use of aspirin are important factors.
It is possible that genetic (inherited) factors could play a role in Reye’s syndrome. For example, a child may be born with an as yet unknown genetic predisposition (tendency) that makes Reye’s syndrome more likely.
If this child then has a viral infection and takes aspirin or one of the active ingredients in aspirin, such as salicylate, this can trigger the condition.
The effects of Reye’s syndrome
Reye’s syndrome is thought to damage the part of a human cell that is known as the mitochondria. Mitochondria provide human cells with energy.
Mitochondria are particularly important for the healthy functioning of the liver. The liver depends on mitochondria to provide energy for many of its vital functions, such as filtering toxins (poisons) from the blood and regulating blood sugar levels.
Once the liver loses its energy supply, it begins to fail. This will result in a dangerous build-up of toxic chemicals in the blood, such as ammonia, which will damage the entire body. It is the loss of liver function that causes the symptoms of vomiting, tiredness and a lack of energy.
The rapid loss of liver function causes the brain to swell, leading to the changes in mental state that are associated with Reye’s syndrome, such as confusion and delirium.
Aspirin by another name
As well as not giving children under 16 aspirin, you should also not give them any products containing:
- acetylsalicylic acid
- salicylic acid
- salicylate salts
Bonjela and Bonjela Cool Mint Gel both contain salicylate salts, which have the same effect on the body as aspirin. They should not be given to children under 16.